Treatment of refractory tardive dyskinesia with donepezil in an elderly patient with depression

Authors


Associate Professor Takashi Togo MD PhD, Department of Psychiatry, Yokohama City University School of Medicine, 3-9 Fukuura, Kanazawa-ku, Yokohama 236-0004, Japan. Email: togo-t@rd6.so-net.ne.jp

Abstract

Tardive dyskinesia (TD) is a neurological disorder caused by the prolonged administration of dopamine antagonists, usually antipsychotics and especially first-generation antipsychotics. Herein, we report on an elderly patient suffering from TD with depression induced by amoxapine, an antidepressant that antagonizes dopamine receptors. This case report demonstrates the therapeutic effect of donepezil even for TD due to amoxapine, corroborating the view that donepezil is beneficial for the treatment of TD induced by dopamine antagonists. A randomized placebo-controlled double-blind trial is required to confirm the usefulness of donepezil in the treatment of dopamine antagonist-induced TD.

INTRODUCTION

Tardive dyskinesia (TD) is a neurological disorder caused by the prolonged administration of dopamine antagonists and is characterized clinically by repetitive, involuntary, purposeless movements. TD is usually caused by antipsychotics, especially first-generation antipsychotics, as a result of their potent antidopaminergic actions. Conversely, other psychotropic agents have been reported as potential causes of TD.1,2 Among them, amoxapine has been reported as a risk factor for TD owing to its antagonistic effect on dopamine receptors.3

Although treatments for TD have remained largely unsatisfactory, recent studies have indicated that addition of donepezil, a cholinesterase inhibitor, may be effective in the treatment of TD.4 Herein, we report on an elderly patient with TD induced by amoxapine in whom involuntary movements of the tongue and lip were controlled by donepezil.

CASE REPORT

A 50-year-old male Japanese office worker developed depressive symptoms, including depressive mood, difficulty concentrating and making decisions, insomnia, and loss of appetite. He visited the outpatient clinic of our hospital and was diagnosed as having major depression. He received hospital treatment. Oral administration of amoxapine was started at 75 mg/day and increased to 150 mg/day over 1 month. Benzodiazepines were also administered for insomnia. The patient's depression improved to some extent and he was discharged after a 2-month stay in hospital. He developed oral dyskinesia 1 year after starting amoxapine, but was not concerned about it at the time. His treatment with amoxapine was stopped after 4 years and he was switched to trazodone 100 mg/day. However, The patient's oral dyskinesia continued and the intensity stabilized over the years. In addition to antidepressants and benzodiazepines, the patient received several pharmacological treatments for oral dyskinesia, including clonazepam, tiapride, and sodium valproate, with poor results. He again developed depressive symptoms and his oral dyskinesia deteriorated around the age of 67 years. Promethazine (25 mg/day) was started for his insomnia. He visited our outpatient clinic again at the age of 68 years and was readmitted to the psychiatric ward of our hospital (Fig. 1a).

Figure 1.

 Clinical and therapeutic course of the patient before and after admission.

On admission, the patient had depressive moods and mild insomnia, and his chief complaint was oral dyskinesia. He presented with involuntary tongue protrusion and lip-smacking. He received clomipramine (75 mg/day), paroxetine (20 mg/day), nitrazepam (10 mg/day), triazolam (0.25 mg/day), zolpidem (10 mg/day) and promethazine (25 mg/day) on admission (Fig. 1b). Magnetic resonance imaging of the head demonstrated mild enlargement of the lateral ventricles and mild atrophy of the cortex consistent with the patient's age (Fig. 2). The patient was evaluated using the Drug-Induced Extra-Pyramidal Symptoms Scale (DIEPSS) by two of the authors (AY and TT) prior to changing medication.5 At this point, the patient's oral dyskinesia score was 3; in the absence of other symptoms, his total DIEPSS score was 3. For reference, the optimal cut-off score for the DIEPSS tardive dyskinesia is 2, which corresponds to the diagnostic criteria of the Research Diagnostic Criteria for Tardive Dyskinesia using the Abnormal Involuntary Movement Scale (AIMS).6

Figure 2.

 Magnetic resonance imaging of the head demonstrated mild enlargement of the lateral ventricles and mild atrophy of the cortex consistent with his age.

The patient's TD seemed to improve slightly, although he himself was not aware of the improvement. Because his insomnia deteriorated after stopping promethazine, trazodone was started at a daily dose of 50 mg, and then increased to 150 mg/day. In addition, clomipramine was tapered and paroxetine increased to 40 mg/day after hospitalization (Fig. 1b). Although the patient's insomnia and depressive moods gradually ameliorated, his oral dyskinesia persisted. Although he was not suffering from dementia, donepezil was started for his refractory oral dyskinesia at a dose of 3 mg/day on Day 14 based on reports that show beneficial effects of donepezil for TD.4 The patient's involuntary tongue protrusion and lip-smacking began to decrease on Day 16; his DIEPSS oral dyskinesia score was 2. He became aware of the improvement in his dyskinesia and also mentioned an improvement in his respiration. On Day 21, donepezil was increased to a daily dose of 5 mg, and the patient's oral dyskinesia further ameliorated. Around Day 25, the patient's dyskinesia improved and was observed only before sleeping in bed at night. His DIEPSS oral dyskinesia score was 1 on Day 28. The patient was then discharged and treated with paroxetine 40 mg/day, trazodone 150 mg/day, donepezil 5 mg/day, and benzodiazepines without deterioration of depression, oral dyskinesia, or other side-effects over a 1-year follow-up observation period.

DISCUSSION

The pathophysiology of TD remains to be fully elucidated and there are various hypotheses that attempt to explain this phenomenon.7 One of these theories implicates damage or degeneration in the striatal cholinergic interneurons. These neurons are considered to be overactivated and then damaged when released from dopaminergic inhibition by the administration of antipsychotics.8 Although there is no evidence to support administration of the old cholinergic agents lecithin, deanol, and meclofenoxate to patients with TD,9 some recent case studies have shown the beneficial effects of donepezil, supporting the cholinergic hypothesis. Caroff et al. have conducted an 8-week open-label trial of donepezil in the treatment of TD in 10 patients with schizophrenia or schizoaffective disorder who received stable doses of antipsychotics.4 Total AIMS scores decreased significantly and improvement was greatest in orofacial and upper-extremity movements, suggesting that donepezil is effective in the treatment of TD. The present case report demonstrates the therapeutic effect of donepezil even for TD due to amoxapine, an antidepressant that antagonizes dopamine receptors, corroborating the view that donepezil is beneficial for the treatment of TD induced by dopamine antagonists. In the present case, the patient's TD responded to donepezil even though several other modalities had failed over the year, making the case for donepezil and against spontaneous recovery stronger. Conversely, a recent study demonstrated no statistically significant difference in the effect of galantamine versus a placebo on TD in a randomized controlled trial.10 A randomized placebo-controlled double-blind trial is required to confirm the usefulness of donepezil in the treatment of drug-induced TD.

Ancillary